Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Blacksburg, VA

July 9, 2003Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2003, 2:01 PM EDT for Monroe County, West Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 2:01 PM EDT (18:01 UTC)
Expired
Jul 9, 2003, 2:15 PM EDT
In force
14 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Monroe County, WV

The radar

The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:50 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS51 KRNK 091801
SVRRNK
WVC063-091815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 215 PM EDT.

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES EAST OF UNION TO 23
  MILES SOUTHWEST OF UNION...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS THREATENED THROUGH 215 PM EDT INCLUDE
  UNION...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 80 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3768 8039 3771 8030 3765 8030 3765 8025
          3762 8021 3757 8034 3739 8071 3744 8084

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:44 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 9, 1:44 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
950 AM EDT WED JUL 9 2003

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH INFORMATION.

.RNK...
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-092200-
WV...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT
VAZ043>046-092200-

MG
Hazardous weather outlook, Jul 9, 5:25 AM EDT, 8 hours 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID WEATHER WILL DOMINATE AGAIN ACROSS THE REGION...
ESPECIALLY EAST OF THE MOUNTAINS WHERE TEMPERATURES WILL BE IN THE
90S...AND HEAT INDICES AROUND 100.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND AN
ISOLATED STORM COULD CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

AFTERNOON THUNDERSTORMS THURSDAY MAY PRODUCE ISOLATED BURSTS OF
STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM
FLOODING.

.SPOTTER INFORMATION STATEMENT...

UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

08

In the hours before

Local storm report, Jul 9, 1:47 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    SINKS GROVE               WV   80 MPH TSTM GUST
07/09/03   MONROE                         REPORTED BY SPOTTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:46 PM EDTSevere Thunderstorm WarningRNKGreenbrier44 min
Jul 9, 12:47 PM EDTSevere Thunderstorm WarningRNKMercer, Summers58 min
Jul 9, 12:55 PM EDTSevere Thunderstorm WarningRNKGreenbrier65 min
Jul 9, 1:17 PM EDTSevere Thunderstorm WarningRNKMonroe43 min
Jul 9, 1:45 PM EDTSevere Thunderstorm WarningRNKMercer45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.